Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 7107  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (399 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed3304    
    Printed69    
    Emailed0    
    PDF Downloaded49    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
  Table of Contents     
ADVERSE DRUG REACTION REPORT
Year : 2015  |  Volume : 61  |  Issue : 2  |  Page : 109

A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux


Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece

Date of Web Publication13-Mar-2015

Correspondence Address:
T Koufakis
Department of Internal Medicine, General Hospital of Larissa, Larissa
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.150451

Rights and Permissions




How to cite this article:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux. J Postgrad Med 2015;61:109

How to cite this URL:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux. J Postgrad Med [serial online] 2015 [cited 2019 Nov 17];61:109. Available from: http://www.jpgmonline.com/text.asp?2015/61/2/109/150451


Heparin-induced thrombocytopenia (HIT) type II is an immune-mediated, acquired, prothrombotic disorder that follows heparin therapy. A significantly lower HIT frequency has been observed in patients who take low-molecular-weight heparin (LMWH) compared to those receiving unfractionated heparin (UFH). [1] Bemiparin is a LMWH whose efficacy and safety in various clinical conditions has been established. [2]

We report the case of a 78-year-old woman, with a history of dementia, who presented to the Emergency Department of our hospital with complaints of abdominal pain. She had recently undergone a total hip arthroplasty, for which she had received bemiparin at a prophylactic dose (3500 IU, once a day). On Day 8 of bemiparin, her platelet count fell from 172.000/μL (pre bemiparin) to 45.000/μL and bemiparin was changed to fondaparinux (2.5 mg, once a day). She was subsequently discharged.

The patient's main clinical and laboratory findings at the Emergency Department were as following: diffuse pain during the abdomen's deep palpation, sites of skin necrosis [Figure 1], high serum LDH levels (1021 IU/L), thrombocytopenia (65.000/μL) and respiratory alkalosis from the arterial blood gas. A computed tomography (CT) angiography of chest and abdomen was performed which demonstrated a large pulmonary emboli at the right pulmonary artery, as well as thrombosis of the right common iliac and right common femoral veins. The patient's total 4T score for HIT was 8/8, while ELISA test and Serotonin Release Assay (SRA) for PF4-heparin antibodies proved to be strongly positive. The Naranjo algorithm, a method for estimating the probability of adverse drug reactions, [3] produced a score equal to 7, suggesting a probable association between bemiparin and HIT development. She was maintained on fondaparinux at prophylactic and not therapeutic doses (2.5 mg, once a day), considering the patient's low body mass index (approximately 20 kg/m 2 ) and the risk of bleeding complications. She was discharged 10 days later on fondaparinux and after a month, her platelet count was within the normal range. Fondaparinux was then replaced by acenocoumarol, with target INR of 2.5, for a time period of 3 months. In her follow-up visits she remained in good health and her blood tests were all within the normal range.
Figure 1: Necrotic skin lesions at patient's arm

Click here to view


In conclusion, we here report an uncommon case of bemiparin-associated severe HIT type II. LMWHs are widely used anticoagulants and physicians should be aware of this extremely rare but potentially lethal adverse effect. Moreover, as already demonstrated by other studies, [4] fondaparinux can be an alternative, effective and safe agent for the treatment of HIT.

 
 :: References Top

1.
Martel N, Lee J, Wells PS. Risk for heparin-induced thrombocytopenia with unfractionated and low-molecular-weight heparin thromboprophylaxis: A meta-analysis. Blood 2005;106:2710-5.  Back to cited text no. 1
    
2.
Ciccone MM, Cortese F, Corbo F, Corrales NE, Al-Momen AK, Silva A, et al. Bemiparin, an effective and safe low molecular weight heparin: A review. Vascul Pharmacol 2014;62:32-7.   Back to cited text no. 2
    
3.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3
    
4.
Warkentin TE, Pai M, Sheppard JI, Schulman S, Spyropoulos AC, Eikelboom JW. Fondaparinux treatment of acute heparin-induced thrombocytopenia confirmed by the serotonin-release assay: A 30-month, 16-patient case series. J Thromb Haemost 2011;9:2389-96  Back to cited text no. 4
    


    Figures

  [Figure 1]

This article has been cited by
1 Bemiparin sodium
Reactions Weekly. 2015; 1548(1): 51
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow